Antidepressant discontinuation symptoms occur with all classes of antidepressant. A well-described discontinuation syndrome occurs with the selective serotonin reuptake inhibitors, common symptoms including dizziness, headache, nausea and lethargy. Rare antidepressant discontinuation syndromes include extrapyramidal syndromes and mania/hypomania. All these syndromes, even isolated discontinuation symptoms, share three common features that facilitate diagnosis; abrupt onset within days of stopping the antidepressant, a short duration when untreated and rapid resolution when the antidepressant is reinstated. Clinicians need to be familiar with strategies for the prevention and management of such symptoms. Preventive strategies include warning patients about the possibility of discontinuation symptoms, encouraging good antidepressant adherence and tapering antidepressants at the end of treatment. Most symptoms are mild and short-lived. Consequently symptoms that follow planned termination of an antidepressant can often be managed by providing an explanation and reassurance. More severe symptoms should be treated symptomatically or the antidepressant restarted, in which case symptoms usually resolve within 24 h. More cautious tapering can then follow.